Osaka Journal of Mathematics

Global dynamics of a multi-group epidemic model with general exposed distribution and relapse

Jinliang Wang, Xianning Liu, Jingmei Pang, and Dongmei Hou

Full-text: Open access


In this paper, we investigate a class of multi-group epidemic models with general exposed distribution and relapse. Nonlinear incidence rate is used between compartments. It is showed that global dynamics are completely determined by the threshold parameter $R_{0}$ under suitable conditions. More specifically, the disease will die out if $R_{0} \leq 1$ and that if $R_{0} > 1$, the disease persists in all groups. The approaches used here, are the theory of non-negative matrices, persistence theory in dynamical systems and graph-theoretical approach to the method of Lyapunov functionals. Furthermore, our results demonstrate that heterogeneity and nonlinear incidence rate do not alter the dynamical behavior of the SIR model with general exposed distribution and relapse. On the other hand, our global dynamical results exclude the existence of Hopf bifurcation leading to sustained oscillatory solutions.

Article information

Osaka J. Math., Volume 52, Number 1 (2015), 117-139.

First available in Project Euclid: 24 March 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 92D30: Epidemiology
Secondary: 34K20: Stability theory


Wang, Jinliang; Liu, Xianning; Pang, Jingmei; Hou, Dongmei. Global dynamics of a multi-group epidemic model with general exposed distribution and relapse. Osaka J. Math. 52 (2015), no. 1, 117--139.

Export citation


  • R.M. Anderson and R.M. May: Infectious Diseases of Humans: Dynamics and Control, Oxford University Press, Oxford, 1991.
  • R.M. Anderson and R.M. May: Population biology of infectious diseases I, Nature 280 (1979), 361–367.
  • E.I.M. Abter, O. Schaening, R.L. Barbour and L.I. Lutwick: Tuberculosis in the adult; in Tuberculosis: A Clinical Handbook, Chapman and Hall, London, 1995, 54–101.
  • F.V. Atkinson and J.R. Haddock: On determining phase spaces for functional-differential equations, Funkcial. Ekvac. 31 (1988), 331–347.
  • N.P. Bhatia and G.P. Szegő: Dynamical Systems: Stability Theory and Applications, Lecture Notes in Mathematics 35, Springer, Berlin, 1967.
  • A. Berman and R.J. Plemmons: Nonnegative Matrices in the Mathematical Sciences, Academic Press, New York, 1979.
  • E. Beretta and V. Capasso: Global stability results for a multigroup SIR epidemic model; in Mathematical Ecology (Trieste, 1986), World Sci. Publ., Teaneck, NJ, 1986, 317–342.
  • J. Chin: Control of Communicable Diseases Manual, American Public Health Association, Washington, 1999.
  • O. Diekmann, J.A.P. Heesterbeek and J.A.J. Metz: On the definition and the computation of the basic reproduction ratio $R_{0}$ in models for infectious diseases in heterogeneous populations, J. Math. Biol. 28 (1990), 365–382.
  • C.R. Driver, S.S. Munsiff, J. Li, N. Kundamal and S.S. Osahan: Relapse in persons treated for drug-susceptible tuberculosis in a population with high coinfection with human immunodeficiency virus in New York city, Clin. Inf. Dis. 33 (2001), 1762–1769.
  • H. Guo, M.Y. Li and Z. Shuai: Global stability of the endemic equilibrium of multigroup SIR epidemic models, Can. Appl. Math. Q. 14 (2006), 259–284.
  • H. Guo, M.Y. Li and Z. Shuai: A graph-theoretic approach to the method of global Lyapunov functions, Proc. Amer. Math. Soc. 136 (2008), 2793–2802.
  • \begingroup P. Georgescu, Y.-H. Hsieh and H. Zhang: A Lyapunov functional for a stage-structured predator-prey model with nonlinear predation rate, Nonlinear Anal. Real World Appl. 11 (2010), 3653–3665. \endgroup
  • H.W. Hethcote: An immunization model for a heterogeneous population, Theoret. Population Biol. 14 (1978), 338–349.
  • J.K. Hale and S.M. Verduyn Lunel: Introduction to Functional-Differential Equations, Applied Mathematical Sciences 99, Springer, New York, 1993.
  • Y. Hino, S. Murakami and T. Naito: Functional-Differential Equations with Infinite Delay, Lecture Notes in Mathematics 1473, Springer, Berlin, 1991.
  • A.D. Harries, N.J. Hargreaves, J.H. Kwanjana and F.M.L. Salaniponi: Relapse and recurrent tuberculosis in the context of a national tuberculosis control programme, Tran. R. Soc. Trop. Med. Hyg. 94 (2000), 247–249.
  • A. Korobeinikov: Global properties of SIR and SEIR epidemic models with multiple parallel infectious stages, Bull. Math. Biol. 71 (2009), 75–83.
  • A. Lajmanovich and J.A. Yorke: A deterministic model for gonorrhea in a nonhomogeneous population, Math. Biosci. 28 (1976), 221–236.
  • J.P. LaSalle: The Stability of Dynamical Systems, SIAM, Philadelphia, PA, 1976.
  • M.Y. Li, Z. Shuai and C. Wang: Global stability of multi-group epidemic models with distributed delays, J. Math. Anal. Appl. 361 (2010), 38–47.
  • M.Y. Li and Z. Shuai: Global-stability problem for coupled systems of differential equations on networks, J. Differential Equations 248 (2010), 1–20.
  • S. Liu, S. Wang and L. Wang: Global dynamics of delay epidemic models with nonlinear incidence rate and relapse, Nonlinear Anal. Real World Appl. 12 (2011), 119–127.
  • R.K. Miller: Nonlinear Volterra Integral Equations, W.A. Benjamin, Inc., Menlo Park, CA, 1971.
  • J.W. Moon: Counting Labelled Trees, Canadian Mathematical Congress, Montreal, QC, 1970.
  • C.C. McCluskey: Global stability for an SEIR epidemiological model with varying infectivity and infinite delay, Math. Biosci. Eng. 6 (2009), 603–610.
  • S.W. Martin: Livestock Disease Eradication: Evaluation of the Cooperative State Federal Bovine Tuberculosis Eradication Program, National Academy Press, Washington, 1994.
  • H.R. Thieme: Local stability in epidemic models for heterogeneous populations; in Mathematics in Biology and Medicine (Bari, 1983), Lecture Notes in Biomath. 57, Springer, Berlin, 1985, 185–189.
  • H.R. Thieme: Persistence under relaxed point-dissipativity (with application to an endemic model), SIAM J. Math. Anal. 24 (1993), 407–435.
  • P. van den Driessche and J. Watmough: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosci. 180 (2002), 29–48.
  • P. van den Driessche, L. Wang and X. Zou: Modeling diseases with latency and relapse, Math. Biosci. Eng. 4 (2007), 205–219.
  • K.E. VanLandingham, H.B. Marsteller, G.W. Ross and F.G. Hayden: Relapse of herpes simplex encephalitis after conventional acyclovir therapy, JAMA 259 (1988), 1051–1053.
  • J. Wang, J. Zu, X. Liu, G. Huang, J. Zhang: Global dynamics of a multi-group epidemic model with general relapse distribution and nonlinear incidence rate, J. Biol. Systems 20 (2012), 235–258.
  • J. Wang, Y. Takeuchi and S. Liu: A multi-group SVEIR epidemic model with distributed delay and vaccination, Int. J. Biomath. 5 (2012), 1260001.
  • X.-Q. Zhao: Uniform persistence and periodic coexistence states in infinite-dimensional periodic semiflows with applications, Canad. Appl. Math. Quart. 3 (1995), 473–495.
  • Z. Zhao, L. Chen and X. Song: Impulsive vaccination of SEIR epidemic model with time delay and nonlinear incidence rate, Math. Comput. Simulation 79 (2008), 500–510.